Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 239, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 15, 2021, 6:09 PM EDT for 4 counties in Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2021, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 15, 2021, 7:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Culpeper County, VA, Greene County, VA, Madison County, VA, Orange County, VA
The radar
The Sterling radar (KLWX), 100 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:34 PM EDT | TSTM WND DMG | 4 Nnw Oakpark, VA | TREE DOWN IN BRIGHTWOOD. |
| Jul 15, 6:36 PM EDT | TSTM WND DMG | 2 Wsw Twymans Mill, VA | TREE DOWN IN RADIANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS51 KLWX 152209
SVRLWX
VAC047-079-113-137-152300-
/O.NEW.KLWX.SV.W.0239.210715T2209Z-210715T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
609 PM EDT Thu Jul 15 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
Southern Madison County in northwestern Virginia...
West central Orange County in central Virginia...
Southeastern Greene County in central Virginia...
Southwestern Culpeper County in northern Virginia...
* Until 700 PM EDT.
* At 608 PM EDT, a severe thunderstorm was located near
Stanardsville, or 7 miles southwest of Madison, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Orange, Madison, Ruckersville, Brightwood, Rapidan, Oakpark,
Montpelier Station, Pratts, Rochelle, Newtown, Aroda, Madison
Mills, Montford, Shelby, Fordsville, Dawsonville, Twymans Mill,
Leon, Wolftown and Hood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 7837 3837 7839 3848 7808 3823 7803
TIME...MOT...LOC 2208Z 263DEG 14KT 3829 7834
HAIL...1.00IN
WIND...60MPH
$$
CJL3 follow-up statements
713
WWUS51 KLWX 152222
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
622 PM EDT Thu Jul 15 2021
VAC047-079-113-137-152300-
/O.CON.KLWX.SV.W.0239.000000T0000Z-210715T2300Z/
Madison VA-Orange VA-Greene VA-Culpeper VA-
622 PM EDT Thu Jul 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN MADISON...WEST CENTRAL ORANGE...EASTERN GREENE AND
SOUTHWESTERN CULPEPER COUNTIES...
At 621 PM EDT, a severe thunderstorm was located near Madison, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Orange, Madison, Brightwood, Rapidan, Oakpark, Montpelier Station,
Pratts, Rochelle, Aroda, Madison Mills, Montford, Old Somerset,
Shelby, Fordsville, Twymans Mill, Leon and Locust Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 7830 3840 7832 3848 7808 3823 7803
TIME...MOT...LOC 2221Z 263DEG 14KT 3830 7827
HAIL...1.00IN
WIND...60MPH
$$
CJL611
WWUS51 KLWX 152235
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
635 PM EDT Thu Jul 15 2021
VAC079-152245-
/O.CAN.KLWX.SV.W.0239.000000T0000Z-210715T2300Z/
Greene VA-
635 PM EDT Thu Jul 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3823 7824 3842 7826 3848 7808 3823 7803
TIME...MOT...LOC 2235Z 263DEG 14KT 3831 7820
$$
VAC047-113-137-152300-
/O.CON.KLWX.SV.W.0239.000000T0000Z-210715T2300Z/
Madison VA-Orange VA-Culpeper VA-
635 PM EDT Thu Jul 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN MADISON...CENTRAL ORANGE AND SOUTHWESTERN CULPEPER
COUNTIES...
At 635 PM EDT, a severe thunderstorm was located near Madison, moving
east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Orange, Madison, Brightwood, Aroda, Madison Mills, Montford,
Fordsville, Rapidan, Oakpark, Twymans Mill, Leon and Locust Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3823 7824 3842 7826 3848 7808 3823 7803
TIME...MOT...LOC 2235Z 263DEG 14KT 3831 7820
HAIL...1.00IN
WIND...60MPH
$$
CJL144
WWUS51 KLWX 152251
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
651 PM EDT Thu Jul 15 2021
VAC047-113-137-152301-
/O.EXP.KLWX.SV.W.0239.000000T0000Z-210715T2300Z/
Madison VA-Orange VA-Culpeper VA-
651 PM EDT Thu Jul 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...CENTRAL
ORANGE AND SOUTHWESTERN CULPEPER COUNTIES WILL EXPIRE AT 700 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 40-50 mph are still possible with this thunderstorm.
LAT...LON 3823 7824 3842 7826 3848 7808 3823 7803
TIME...MOT...LOC 2251Z 263DEG 14KT 3832 7813
$$
CJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM EDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 15, 2:35 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 235 PM EDT Thu Jul 15 2021 .SYNOPSIS... A weak area of high pressure will reside off to our south and east through Friday before subsiding on Saturday. A cold front will approach the area from the northwest late this weekend, before stalling out nearby early next week. High pressure returns by the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... No major changes to the near term from the previous discussion. Latest satellite imagery shows a few CU developing mainly west of the Blue Ridge. Otherwise, conditions are expected to remain mostly dry this afternoon and evening. Only caveat is the development of a few pop-up showers through early this evening as a result of weak shortwave energy traversing along a H5 ridge. Hot and humid with heat indices today nearing the low 100s mainly east of the Blue Ridge, with mid to upper 90s elsewhere. It will be another warm night, with lows ranging from the 60s to upper 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Similar conditions are expected Friday as today with weak high pressure in control of the region. H5 heights rise slightly again tomorrow, which should lead to generally quiet weather with continued hot and humid conditions. Weak shortwave advection traversing along the ridge axis may lead to enough forcing to produce some scattered showers and perhaps thunderstorms late Friday afternoon through early evening across western MD and along the MD/PA border. However, given the continued weak lapse rates, almost nonexistent shear, and weak forcing, think any storms that do develop will be non-severe in nature. Heights begin to fall slightly as we head into Saturday as an approaching trough over the Great Lakes and associated cold front slowly tracks eastward. However the Bermuda high off the Carolinas will still try to hold strong through much of the day. As a result, increased moisture will encompass much of the region as dew points rise into the low to mid 70s and PWAT values increase. Combined with the projected high temperatures in the low to mid 90s for most, may result in the issuance of Heat Advisories for much of the area, especially the metros. While forcing will still be rather weak as the front remains mostly over the Ohio Valley, the increase in overall instability is likely to result in higher chances for showers and thunderstorms, some of which may be severe in nature. Given the weak flow aloft, any slow moving storms combined with the high PWAT values yields the potential for flash flooding concerns, especially for areas west of the Blue Ridge where any prelim forcing from the aforementioned front out west would be the strongest. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Aforementioned cold front will drop down through the region on Sunday. The models have trended more progressive and further south with the frontal boundary on Sunday. The stalling nature of the front combined with a weak flow aloft along with PW's above 1.75 will lead to an isolated threat for flooding in areas along the boundary.. The SVR threat should be minimal as the majority of our region will be positioned on the cooler side of the front. A weak upper trough driving the frontal passage is forecast slowly drop into our region late Sunday and into Monday. Based on the trend in the models, the threat for significant precipitation on Sunday has decreased. We will need to monitor where the cold front ends up stalling, as areas along and just north of the front will be favorable to experience flooding. As most of our region will be on the cool side of the front, afternoon temps will be cooler in the mid to upper 80s. The risk for shower development will continue into Monday as the front remains stalled near our region and the weak trough axis provides some additional lift for precipitation. Although our region will still be positioned near the stalled boundary on Monday, the front should be far enough south to limit the threat for flooding. Afternoon temps will continue to be cooler in the mid 80s. High pressure is forecast to build into our region from the upper plains Tuesday into Wednesday. Another upper trough originating over eastern Canada will bring another chance for additional showers on Wednesday. Afternoon temps will continue to hover in the upper 80s to lower 90s through the middle parts of next week. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Mainly VFR conditions continue under a light WSW wind. Winds overall are expected to become light and variable overnight through early tomorrow morning. A few hit-or-miss showers may develop this afternoon/early evening but are not expected to create any impact. Similar conditions are expected Friday. Saturday looks to be mainly unimpactful as weak high pressure generally remains in control of the region. However, a slow moving cold front will begin to approach from the Ohio Valley Saturday which will increase chances for afternoon showers and thunderstorms, especially west of the Blue Ridge. The front will then slowly move through the region on Sunday will lead to continued chances for shower development which may lead to periods of subVFR conditions. Winds will be mainly out of the north behind the frontal passage. VFR conditions are likely Monday into Tuesday with light winds out of the north to northeast. && .MARINE... Sub SCA level winds are expected over most of the waters through Saturday, although gusts could come close to SCA levels in southerly channeling over lower and middle portions of the bay each night. SMWs may be needed for storms that move over the waters on Saturday. However confidence on this is low. Low end SCA conditions may be possible Sunday due to northerly channeling on the Bay. SubSCA conditions expected at this time for Monday. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MSS NEAR TERM...MSS SHORT TERM...MSS LONG TERM...JMG AVIATION...MSS/JMG MARINE...MSS/JMG
Hazardous weather outlook, Jul 15, 5:25 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 525 AM EDT Thu Jul 15 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-161000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 525 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices of 105 degrees are possible Saturday. Isolated severe thunderstorms with damaging wind gusts are possible Saturday. Locally heavy rain with isolated incidents of flooding are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-161000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 525 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Heat indices of 100 to 105 are possible Saturday. Isolated severe thunderstorms with damaging wind gusts are possible Saturday. Locally heavy rain with isolated incidents of flooding are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-161000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 525 AM EDT Thu Jul 15 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms with damaging wind gusts are possible Saturday. Locally heavy rain with isolated incidents of flooding are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 5:59 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Page, Rappahannock, Warren | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.